Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Caribou, ME

June 28, 2019Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 28, 2019, 7:23 PM EDT for Aroostook County, Maine. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 7:23 PM EDT (23:23 UTC)
Expired
Jun 28, 2019, 7:49 PM EDT
In force
26 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 137 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS51 KCAR 282323
SVRCAR
MEC003-290015-
/O.NEW.KCAR.SV.W.0013.190628T2323Z-190629T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
723 PM EDT Fri Jun 28 2019

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northeastern Aroostook County in northern Maine...

* Until 815 PM EDT.

* At 723 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Eagle Lake, moving southeast at 25 mph.

  HAZARD...50 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Fort Kent, Eagle Lake, New Canada, Madawaska Lake, Cross Lake,
  Wallagrass, Winterville, Westmanland, Soldier Pond, Saint John and
  Saint Francis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4724 6866 4724 6863 4703 6825 4683 6852
      4712 6887 4725 6869
TIME...MOT...LOC 2323Z 317DEG 20KT 4713 6870 

HAIL...1.00IN
WIND...60MPH
 
$$

Bloomer
1 follow-up statement
227 
WWUS51 KCAR 282349
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
749 PM EDT Fri Jun 28 2019

MEC003-282358-
/O.CAN.KCAR.SV.W.0013.000000T0000Z-190629T0015Z/
Aroostook ME-
749 PM EDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning has been cancelled.

LAT...LON 4724 6866 4724 6863 4703 6825 4683 6852
      4712 6887 4725 6869
TIME...MOT...LOC 2346Z 317DEG 20KT 4702 6856 

$$

Bloomer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:15 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 28, 6:15 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
615 PM EDT Fri Jun 28 2019

.SYNOPSIS...
An upper level Low will move across the region over the weekend
keeping unsettled weather in place. High pressure is expected to
ridge across the region on Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
6 PM Update...Some thundershowers were added early this evening
to western Arostook county and along the southern end of the
Penobscot valley. Also, temps have neared 80 or higher in many
places so had to raise temps early this evening.

Widely scattered showers will be diminishing by the evening
w/the loss of the heating. Another round of shower are expected
later tonight as trof of low pres lifts across the region.
Decided to follow a blend of the HRRR/NAM and RAP for precip
placement w/some adjustments. Model guidance especially the NAM
and RAP look to be expanding the QPF too given the lack of
significant forcing. There does appear to enough llvl
convergence ahead of the boundary and a 30 kt mid level jet
streak to set up some showers after midnight. Activity is
expected to set up across the western areas and then expand east
overnight through early Saturday. Instability does not look to
be all that impressive but there does appear to be enough
elevated CAPE overnight to allow for some tstms. Decided to go
w/isolated wording attm. Decided to include fog too as
temp/dewpoints close in on each other and winds become light
from the sse.

For Saturday, expecting showers and possible tstms again on
Saturday w/the trof slowly lifting across the region. There
looks to be more coverage on Saturday as the upper trof
interacts w/the sfc trof. Once again, there does appear to be
enough instability for tstms, but limited in coverage.
T Weak storm motion and PWATS of at 1.25 inches will allow for
some heavy downpours. The NAM is more robust with its CAPE
showing potential of 700-1000 joules by the afternoon. This
looks a bit overdone as the GFS is not that unstable. Therefore,
decided on isolated tstm wording.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
At the start of the period, a low pressure system will be
tracking east along the SW Coast of Maine with an associated
front extending back across New England and a trough extending
north into central Quebec. This system will produce showers
across the area, possible thunderstorms mainly Downeast. The low
will move east to near Eastport by early Sunday morning. It
will continue to track east Sunday morning into Central Nova
Scotia. The associated trough will move into SW Maine, then into
the rest of the state by afternoon. Afternoon showers and
thunderstorms will develop and continue into early evening.
Early Monday morning the trough will clear the area, higher
pressure will build in through then end of the period, providing
Mostly sunny conditions for Monday.

The models they were in good agreement overall through the short
term of the forecast period. Loaded a blend of the
GFS/NAM/ECMWF/GEM to smooth out the minor differences in the
models.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Unstable conditions continue through the extended period of the
forecast. An upper level low over northern Quebec will continue
to spin off troughs through the period. A high pressure ridge
over the area at the start of the period will move east early
Tuesday morning as a cold front moves into NW Maine, the front
will spread across the state Tuesday morning bringing another
round of showers to the area. Early Wednesday the front will
move east of the area. Wednesday and Thursday will generally be
partly cloudy with widely scattered showers. Another cold front
will move into NW Maine Friday evening and will remain across
the area through the end of the period.

Loaded a blend to smooth out the differences in the models.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR into tonight w/tempo conditions of MVFR for
showers overnight and fog. MVFR with periods of IFR for Saturday
especially n of KBGR.

SHORT TERM: Generally MVFR dropping to IFR conditions in
showers through the period with unsettle weather conditions.
Periods of MVFR to VFR conditions between troughs, Late Sunday
evening through Monday afternoon and Tuesday evening to early
Wednesday morning. Conditions on Thursday will be MVFR with
widely scattered showers, cigs and VSBY will fall to Low MVFR
during pcpn.

&&

.MARINE...
NEAR TERM: No headlines. Light southerly winds at 5-10 kts and
seas 2-3 ft. Could be seeing some fog develop late tonight into
Saturday.

SHORT TERM: Winds and seas below Small Craft Advisory levels
through the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt/Bloomer
Short Term...Norton
Long Term...Norton
Aviation...Hewitt/Norton
Marine...Hewitt/Norton
Hazardous weather outlook, Jun 28, 10:45 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Caribou ME
1045 AM EDT Fri Jun 28 2019

MEZ001>006-010-011-015>017-029>032-291445-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
1045 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-291445-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1045 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 28, 5:26 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Caribou ME
526 PM EDT Fri Jun 28 2019

MEZ001-282230-
Northwest Aroostook-
526 PM EDT Fri Jun 28 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AROOSTOOK
COUNTY...

At 525 PM EDT, A cluster of thundershowers crossing the St. Lawrence
valley is approaching western Aroostook county. These thundershowers
may contain brief heavy downpours, small hail and cloud to ground
lightning early this evening.

Locations impacted include...
Fort Kent, Eagle Lake, Allagash, Clayton Lake, Deboullie Mountain,
Lac Frontiere, Saint Pamphile, Frenchville, New Canada, Nine-mile
Bridge, Allagash Township, Cross Lake, Fish River Lake, Big Machias
Lake, Dickey, Wallagrass, Winterville, Saint Francis, Daigle and
Soldier Pond.

This includes the following highways...
 US Highway 1 near Fort Kent.
 State Highway 11 between Winterville and Fort Kent.

LAT...LON 4743 6904 4726 6905 4718 6890 4724 6872
      4724 6861 4729 6858 4717 6832 4659 6886
      4661 7001 4670 7000 4746 6922
TIME...MOT...LOC 2125Z 317DEG 32KT 4716 6962

Bloomer
Special weather statement, Jun 28, 6:44 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Caribou ME
644 PM EDT Fri Jun 28 2019

MEZ001-002-282315-
Northeast Aroostook-Northwest Aroostook-
644 PM EDT Fri Jun 28 2019

...THUNDERSTORM WILL AFFECT NORTH CENTRAL AROOSTOOK COUNTY...

At 641 PM EDT, a cluster of thunderstorms was located 8 miles south
of Allagash, moving southeast at 30 mph. These storms will move
across north central Aroostook county through early this evening
producing brief heavy downpours and possibly cloudy to ground
lightning and small hail.

Locations impacted include...
Fort Kent, Madawaska, Van Buren, Eagle Lake, Portage, Deboullie
Mountain, Ashland, Frenchville, Portage Lake, New Canada, Russel
Crossing, Lille, Cross Lake, Big Machias Lake, Madawaska Lake, Fish
River Lake, Nashville Plantation, Allagash Township, New Sweden and
Wallagrass.

This includes the following highways...
 US Highway 1 between Grand Isle and Fort Kent.
 State Highway 11 between Portage and Fort Kent.

LAT...LON 4736 6823 4733 6816 4729 6812 4720 6795
      4716 6793 4658 6854 4661 6942 4720 6892
      4718 6890 4724 6872 4724 6861 4729 6858
      4728 6854 4730 6851 4730 6847 4728 6843
      4729 6838 4734 6838 4736 6835
TIME...MOT...LOC 2241Z 310DEG 27KT 4696 6906

Bloomer
Special weather statement, Jun 28, 7:20 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
720 PM EDT Fri Jun 28 2019

MEZ001-002-290015-
Northeast Aroostook-Northwest Aroostook-
720 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN AROOSTOOK
COUNTY...

At 719 PM EDT, a cluster of strong thunderstorms was located near
Eagle Lake, moving southeast at 30 mph. These storms may contain
brief heavy downpours, cloud to ground lightning and small hail as
they approach northeastern Aroostook County early this evening.

Locations impacted include...
Caribou, Fort Kent, Madawaska, Van Buren, Eagle Lake, Portage,
Mapleton, Washburn, Ashland, Woodland, Frenchville, Portage Lake, New
Canada, Lille, Cross Lake, Madawaska Lake, Fish River Lake, Nashville
Plantation, New Sweden and Wallagrass.

This includes the following highways...
 US Highway 1 between Grand Isle and Fort Kent.
 State Highway 11 between Portage and Fort Kent.

LAT...LON 4736 6823 4734 6821 4733 6816 4729 6812
      4723 6801 4665 6809 4672 6897 4724 6868
      4724 6861 4729 6858 4728 6854 4730 6851
      4730 6847 4728 6843 4729 6838 4735 6837
      4736 6828
TIME...MOT...LOC 2319Z 299DEG 25KT 4701 6870

Bloomer

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:16 PM EDTSpecial Weather StatementCARPiscataquis44 min
Jun 27, 8:47 PM EDTSpecial Weather StatementCAR58 min
Jun 27, 9:02 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset43 min
Jun 27, 9:45 PM EDTSpecial Weather StatementCAR45 min
Jun 27, 9:56 PM EDTSpecial Weather StatementCARPenobscot49 min
Jun 27, 10:13 PM EDTSevere Thunderstorm WarningCARPiscataquis47 min
Jun 27, 10:20 PM EDTDense Fog AdvisoryCARHancock, Washington10 hr
Jun 27, 10:35 PM EDTSpecial Weather StatementCARAroostook, Piscataquis70 min
Jun 27, 11:01 PM EDTSpecial Weather StatementCARPenobscot74 min
Jun 28, 5:26 PM EDTSpecial Weather StatementCARAroostook64 min
Jun 28, 6:44 PM EDTSpecial Weather StatementCARAroostook31 min
Jun 28, 7:20 PM EDTSpecial Weather StatementCARAroostook55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.